TITLE

Characteristics of ambulatory anticoagulant adverse drug events: a descriptive study

AUTHOR(S)
Long, Andrea L.; Bendz, Lisa; Horvath, Monica M.; Cozart, Heidi; Eckstrand, Julie; Whitehurst, Julie; Ferranti, Jeffrey
PUB. DATE
January 2010
SOURCE
Thrombosis Journal;2010, Vol. 8, Special section p1
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Despite the high frequency with which adverse drug events (ADEs) occur in outpatient settings, detailed information regarding these events remains limited. Anticoagulant drugs are associated with increased safety concerns and are commonly involved in outpatient ADEs. We therefore sought to evaluate ambulatory anticoagulation ADEs and the patient population in which they occurred within the Duke University Health System (Durham, NC, USA). Methods: A retrospective chart review of ambulatory warfarin-related ADEs was conducted. An automated trigger surveillance system identified eligible events in ambulatory patients admitted with an International Normalized Ratio (INR) >3 and administration of vitamin K. Event and patient characteristics were evaluated, and quality/ process improvement strategies for ambulatory anticoagulation management are described. Results: A total of 169 events in 167 patients were identified from December 1, 2006-June 30, 2008 and included in the study. A median supratherapeutic INR of 6.1 was noted, and roughly half of all events (52.1%) were associated with a bleed. Nearly 74% of events resulted in a need for fresh frozen plasma; 64.8% of bleeds were classified as major. A total of 59.2% of events were at least partially responsible for hospital admission. Median patient age was 68 y (range 36-95 y) with 24.9% initiating therapy within 3 months prior to the event. Of events with a prior documented patient visit (n = 157), 73.2% were seen at a Duke clinic or hospital within the previous month. Almost 80% of these patients had anticoagulation therapy addressed, but only 60.0% had a follow-up plan documented in the electronic note. Conclusions: Ambulatory warfarin-related ADEs have significant patient and healthcare utilization consequences in the form of bleeding events and associated hospital admissions. Recommendations for improvement in anticoagulation management include use of information technology to assist monitoring and follow-up documentation, avoid drug interactions, and engage patients in their care.
ACCESSION #
49258147

 

Related Articles

  • VKORC1 a key gene controlling response to warfarin. Roden, Dan M. // Cardiology Today;Jul2008, Vol. 11 Issue 7, p23 

    The article discusses a study on the effect of VKORC1 on warfarin. In 2004, the interest on warfarin intensified when a loss-of-function mutation was reported in VKORC1 in a patient with a rare syndrome of warfarin resistance. VKORC1 encodes a subunit of the vitamin K epoxide reductase. It was...

  • Warfarin. McGavock, Hugh // Pulse;6/24/2009, Vol. 69 Issue 22, p24 

    The article offers information on the clinical effect of warfarin. It states that the drug is often used to prevent deep vein thrombosis (DVT) and during haemodialysis. It notes that the drug was discovered by Wisconsin Alumni Research Foundation during the research on haemorrhagic disease found...

  • Effect of Oseltamivir on Bleeding Risk Associated with Warfarin Therapy. So-Hee Lee; Hye-Ryun Kang; Jae-Woo Jung; Jae-Woo Kwon; Kyoung-Sup Hong; Kyung-Sang Yu; Sang-Heon Cho // Clinical Drug Investigation;2012, Vol. 32 Issue 2, p131 

    Background: Warfarin is a commonly used oral anticoagulant and its interaction with other drugs can result in serious thrombotic or bleeding events. Currently, there is no definitive evidence on the possibility of an interaction between warfarin and oseltamivir. Objective: The objective of this...

  • Anticoagulation. Fitzmaurice, David; Spink, Julian // Pulse;4/14/2010, Vol. 70 Issue 12, p19 

    The article presents questions and answers related to warfarin including how it will initiate, its management and interactions.

  • Prescription drugs: uses and effects: Anticoagulants. Lake, Richard; Jordan, Sue // Nursing Standard;1/19/2005, Vol. 19 Issue 19, p113 

    The article focuses on anticoagulants, which reduce the formation of new blood clots and the extension of existing blood clots. It offers information on when the drugs should be used and their administration. Contraindications, interactions, and managing the adverse effects of anticoagulants...

  • No clinically relevant drug interaction between paracetamol and phenprocoumon based on a pharmacoepidemiological cohort study in medical inpatients. Fattinger, Karin; Frisullo, Roberto; Masche, Urspeter; Braunschweig, Suzanne; Meier, Peter J.; Roos, Malgorzata // European Journal of Clinical Pharmacology;Feb2002, Vol. 57 Issue 12, p863 

    Objective: A recent case control study suggests that paracetamol at a dosage above 1300 mg/day increases the anticoagulant effects of warfarin. In many European countries, phenprocoumon and not warfarin is used as an anticoagulant. However, the effects of paracetamol on the anticoagulant effects...

  • Warfarin.  // Reactions Weekly;4/25/2009, Issue 1249, p45 

    The article describes the case of a 54-year-old woman with cardiac disorders who developed calciphylaxis while receiving anticoagulation therapy with warfarin. The patient reportedly developed red purpura on both legs one month after receiving warfarin and later developed reticular signs with...

  • Rifampicin interaction.  // Reactions Weekly;7/28/2007, Issue 1162, p21 

    The article describes the case of a decrease in insulin-like receptor (INR) in a 79-year-old man in line with his treatment with warfarin and rifampicin. Anticoagulants were given to the patient who had a history of deep vein thrombosis, pulmonary embolism, hypertension, type 2 diabetes...

  • Retroperitoneal haemorrhage during warfarin therapy. Tjun Tang; Lee, Justin; Dickinson, Richard // Journal of the Royal Society of Medicine;Jun2003, Vol. 96 Issue 6, p294 

    The article presents three medical case histories which show retroperitoneal bleeding into the psoas and iliacus muscles as one of the hemorrhagic complications of warfarin therapy. It should be noted that the therapeutic index of warfarin is narrow, and that anticoagulant control is easily...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics